Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Computation of Hermite polynomials
HTML articles powered by AMS MathViewer

by Laurance C. Eisenhart and George E. Trapp PDF
Math. Comp. 27 (1973), 625-632 Request permission


Projection methods are commonly used to approximate solutions of ordinary and partial differential equations. A basis of the subspace under consideration is needed to apply the projection method. This paper discusses methods of obtaining a basis for piecewise polynomial Hermite subspaces. A simple recursive procedure is derived for generating piecewise Hermite polynomials. These polynomials are then used to obtain approximate solutions of differential equations.
  • G. Birkhoff, M. H. Schultz, and R. S. Varga, Piecewise Hermite interpolation in one and two variables with applications to partial differential equations, Numer. Math. 11 (1968), 232–256. MR 226817, DOI 10.1007/BF02161845
  • Åke Björck and Victor Pereyra, Solution of Vandermonde systems of equations, Math. Comp. 24 (1970), 893–903. MR 290541, DOI 10.1090/S0025-5718-1970-0290541-1
  • H. B. Curry and I. J. Schoenberg, On Pólya frequency functions. IV. The fundamental spline functions and their limits, J. Analyse Math. 17 (1966), 71–107. MR 218800, DOI 10.1007/BF02788653
  • G. Galimberti and V. Pereyra, Solving confluent Vandermonde systems of Hermite type, Numer. Math. 18 (1971/72), 44–60. MR 300417, DOI 10.1007/BF01398458
  • J.-J. Goël, Construction of basic functions for numerical utilisation of Ritz’s method, Numer. Math. 12 (1968), 435–447. MR 256580, DOI 10.1007/BF02161367
  • Sven-Ȧke Gustafson, Rapid computation of general interpolation formulas and mechanical quadrature rules, Comm. ACM 14 (1971), 797–801. MR 0311069, DOI 10.1145/362919.362941
  • J. W. Jerome and R. S. Varga, Generalizations of spline functions and applications to nonlinear boundary value and eigenvalue problems, Theory and Applications of Spline Functions (Proceedings of Seminar, Math. Research Center, Univ. of Wisconsin, Madison, Wis., 1968) Academic Press, New York, 1969, pp. 103–155. MR 0239328
  • J.-L. Lavoie and R. Michaud, Explicit expressions for the determinants of certain matrices, Math. Comp. 24 (1970), 151–154. MR 257106, DOI 10.1090/S0025-5718-1970-0257106-9
  • F. R. Loscalzo, Numerical Solution of Ordinary Differential Equations by Spline Functions (SPLINDIF), Technical Summary Report #842, Mathematics Research Center, U. S. Army, University of Wisconsin, Madison, Wis., 1968. F. R. Loscalzo, On the Use of Spline Functions for the Numerical Solution of Ordinary Differential Equations, Ph.D. Thesis, University of Wisconsin, Madison, Wis., 1968; also in Technical Summary Report #869, Mathematics Research Center, U.S. Army, University of Wisconsin, Madison, Wis., 1968. F. R. Loscalzo & I. J. Schoenberg, On the use of spline functions for the approximation of solutions of ordinary differential equations, Technical Summary Report #723, Mathematics Research Center, U.S. Army, University of Wisconsin, Madison, Wis., 1967.
  • Gilbert Strang, The finite element method and approximation theory, Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970) Academic Press, New York, 1971, pp. 547–583. MR 0287723
  • J. F. Traub, Associated polynomials and uniform methods for the solution of linear problems, SIAM Rev. 8 (1966), 277–301. MR 207238, DOI 10.1137/1008061
  • Richard S. Varga, Hermite interpolation-type Ritz methods for two-point boundary value problems, Numerical Solution of Partial Differential Equations (Proc. Sympos. Univ. Maryland, 1965) Academic Press, New York, 1966, pp. 365–373. MR 0205475
  • Richard S. Varga, Accurate numerical methods for nonlinear boundary value problems, Numerical Solution of Field Problems in Continuum Physics (Proc. Sympos. Appl. Math., Durham, N.C., 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 152–167. MR 0267748
  • Kôsaku Yosida, Functional analysis, Die Grundlehren der mathematischen Wissenschaften, Band 123, Academic Press, Inc., New York; Springer-Verlag, Berlin, 1965. MR 0180824
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65D15
  • Retrieve articles in all journals with MSC: 65D15
Additional Information
  • © Copyright 1973 American Mathematical Society
  • Journal: Math. Comp. 27 (1973), 625-632
  • MSC: Primary 65D15
  • DOI:
  • MathSciNet review: 0336960